Alert archive / Florida / Coastal Flood Statements in 2008
Coastal Flood Statement 13, NWS Miami, FL
NWS Miami, FL issued this coastal flood statement at Oct 24, 2008, 4:43 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2008, 4:43 AM EDT (08:43 UTC)
- Expired
- Oct 25, 2008, 4:00 AM EDT
- In force
- 23 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KMFL 240843 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 443 AM EDT FRI OCT 24 2008 ...HIGH RISK OR RIP CURRENTS ATLANTIC BEACHES TODAY TONIGHT... FLZ168-172-173-241645- /O.NEW.KMFL.CF.S.0013.081024T0843Z-081025T0000Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 443 AM EDT FRI OCT 24 2008 ...HIGH RISK OR RIP CURRENTS ATLANTIC BEACHES TODAY... EAST TO SOUTHEAST WINDS OF 20 TO 25 MPH OVER THE ATLANTIC WATERS WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES TODAY INTO THIS EVENING. STRONG RIP CURRENTS ARE LIKELY...SO SWIMMING IS STRONGLY DISCOURAGED. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. IF YOU DO GO INTO THE WATER...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. $$
1 follow-up statement
000 WHUS42 KMFL 241822 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 222 PM EDT FRI OCT 24 2008 ...HIGH RISK OF RIP CURRENTS TO CONTINUE ALONG THE ATLANTIC COAST BEACHES THROUGH TONIGHT... FLZ168-172-173-250800- /O.EXT.KMFL.CF.S.0013.000000T0000Z-081025T0800Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 222 PM EDT FRI OCT 24 2008 ...HIGH RISK OF RIP CURRENTS TO CONTINUE ALONG THE ATLANTIC COAST BEACHES THROUGH TONIGHT... SOUTH-SOUTHEAST WINDS FROM 15 TO 20 MPH WILL AFFECT THE ATLANTIC COAST OVERNIGHT. THIS WIND FLOW WILL CREATE A FAVORABLE ENVIRONMENT FOR THE FORMATION OF RIP CURRENTS...WITH A HIGH RISK OF RIP CURRENTS CONTINUING FOR THE BEACHES OF PALM BEACH... BROWARD...AND MIAMI-DADE COUNTIES. STRONG RIP CURRENTS ARE LIKELY...AND SWIMMING IS STRONGLY DISCOURAGED. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. IF YOU DO GO INTO THE WATER...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. $$ 70/DD
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 24, 3:39 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 24, 3:39 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
339 AM EDT FRI OCT 24 2008
.DISCUSSION...
WARM FRONT IS MOVING NORTH ACROSS SOUTH FLORIDA CURRENTLY WITH
WINDS SHIFTING SLIGHTLY TO THE ESE WITH ITS PASSAGE. MOST OF THE
REGION IS ABSENT OF SHOWER ACTIVITY CURRENTLY...HOWEVER A LARGE
AREA OF RAIN AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MARCH
ENE TOWARDS THE SW FL COAST AHEAD OF A WEAK SFC LOW OVER THE NORTH
CENTRAL GULF. WINDS CONTINUE TO BE SUSTAINED NEAR 20KTS IN SOME
PLACES.
THE SURFACE LOW OVER THE NORTH CENTRAL GULF WILL GET DRAGGED NE
INTO SE GEORGIA TODAY AHEAD OF THE STRONG CLOSED UPPER LOW. MOST
DYNAMICS TRANSLATE WELL NORTH OF THE REGION AS WARM FRONT
REDEVELOPS/SURGES NORTHWARD. INSTABILITY IS NOT GREAT AND IT WILL
BE CLOUDY TODAY. HOWEVER THE LARGE CLUSTER APPROACHING THE GULF
COAST SHOULD CONTINUE NE AHEAD OF THE UPPER TROUGH AXIS ACROSS AT
LEAST THE NORTHERN HALF OF THE CWA TODAY...ROUGHLY ALONG AND NORTH
OF ALLIGATOR ALLEY. TO THE SOUTH OF THIS CLUSTER...IT APPEARS
PRECIPITATION WILL BE MORE SHOWERY/SPOTTY IN NATURE AT THE PRESENT
TIME AND WHILE HEAVY RAINFALL MAY BE POSSIBLE FOR A BRIEF PERIOD
THE THREAT APPEARS LOWER...AND WILL LEAVE THE MENTION OUT OF THESE
ZONES. THE UPPER TROUGH QUICKLY LIFTS NE THROUGH THE OHIO VALLEY
FRIDAY NIGHT AND SATURDAY. THE SFC LOW WILL DRAG ITS ASSOCIATED
COLD FRONT OVER SOUTH FL TONIGHT WITH THREAT FOR SHOWERS
CONTINUING IN SW FLOW AHEAD OF IT. THE FRONT STALLS ON SATURDAY AS
IT BECOMES ALIGNED PARALLEL WITH THE UPPER FLOW...AND WITH GENERAL
UPPER TROUGHING OVER THE GULF AND SW FLOW ALOFT AND CONVERGENCE
ALONG THE FRONT THE ENHANCED THREAT FOR SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE. STEERING FLOW MAY WEAKEN ONCE AGAIN
AND WITH DEEP- LAYER FLOW ALIGNED PARALLEL TO THE SFC BOUNDARY
THIS COULD LEAD TO ANOTHER PERIOD OF HEAVY RAINFALL ACROSS SOUTH
FL DEPENDING WHERE THE FRONT SETS UP. REGARDING TEMPS...WILL LEAN
TOWARDS THE COOL SIDE OF MOS GUIDANCE DURING THE DAY AND THE WARM
SIDE AT NIGHT GIVEN THE WIDESPREAD CLOUD COVER EXPECTED...EXCEPT
AT NAPLES WHERE MOS GUIDANCE HIGHS SEEM WAY OVERDONE AND WILL
UNDERCUT SIGNIFICANTLY THERE.
THE FRONT COULD REMAIN STALLED ACROSS SOUTH FL SATURDAY NIGHT
INTO SUNDAY AS IT AWAITS AN UPSTREAM KICKER...IN THE FORM OF A
REINFORCING SHORTWAVE DIGGING INTO THE BASE OF THE EASTERN CONUS
TROUGH AND DEEPENING IT. WITH THE TROUGH AXIS REMAINING OVER THE
GULF OF MEXICO THIS PERIOD...IT SEEMS POSSIBLE THAT CONVECTION COULD
CONTINUE TO FIRE OVER THE GULF AND MOVE NE ACROSS THE REGION WITH
SHOWERS...POSSIBLE THUNDERSTORMS...AND HEAVY RAINFALL AT TIMES...AT
LEAST UNDER THE SLOWER SCENARIO PAINTED BY THE 00Z GFS. THE NAM
CONTINUES TO BE FASTER WITH THE FRONTAL PASSAGE ON SATURDAY
NIGHT/SUNDAY WITHOUT STALLING IT...AND THUS THERE IS QUITE A BIT OF
UNCERTAINTY HERE. SINCE THIS IS THE FIRST RUN OF THE GFS TO SUGGEST
SUCH A WET SCENARIO...WILL NOT GET CARRIED AWAY AND RAISE POPS MUCH
IF AT ALL YET.
IN EITHER SCENARIO...COOLER AND DRIER AIR WILL SPILL DOWN THE FL
PENINSULA MONDAY AND TUESDAY BEHIND THE FRONT AS A STRONG SFC HIGH
BUILDS INTO THE DEEP SOUTH...AND WILL CONTINUE THROUGH MID WEEK AS
ANOTHER WEAK REINFORCING FRONT PASSES THROUGH. LOW TEMPS WILL
LIKELY DROP INTO THE 50S ACROSS MUCH OF THE INTERIOR FOR SEVERAL
CONSECUTIVE NIGHTS WITH LOWS IN THE 60S ACROSS COASTAL REGIONS. IT WILL
ALSO BE RATHER BREEZY THIS PERIOD AS THE INCREASING PRESSURE
GRADIENT LEADS TO STRONG NORTH TO NORTHEASTERLY WINDS ACROSS THE
ENTIRE REGION. AS THESE WINDS SHIFT TO THE MORE ONSHORE
DIRECTION...THERE COULD BE QUITE A LOW TEMP GRADIENT SETTING UP
TUESDAY THROUGH THURSDAY NIGHTS FROM WEST TO EAST ACROSS THE EAST
COAST METRO AREAS AS A LAND BREEZE MAY FORM AND IMPACT AREAS AWAY
FROM THE IMMEDIATE COAST.
&&
.MARINE...
ESE WINDS WILL CONTINUE AROUND 20KTS INTO EARLY THIS AFTERNOON
ACROSS THE ATLANTIC AND OFFSHORE GULF WATERS AND BISCAYNE BAY WITH
GULF STREAM SEAS AROUND 7FT. WILL EXTEND THE SCA AS A RESULT.
WINDS WILL LESSEN SUBSTANTIALLY BY TONIGHT AND SEAS WILL DECREASE.
NORTHERLY TO NORTHEASTERLY WINDS WILL INCREASE TO AT OR ABOVE 20KTS FOR MUCH OF
THE PERIOD FROM MONDAY AFTERNOON THROUGH THE REST OF THE WEEK.
THIS WILL LEAD TO GULF STREAM SEAS BUILDING BACK ABOVE 7FT BY
MONDAY NIGHT.
&&
.FIRE WEATHER...
NO CONCERNS THROUGH MONDAY. DRIER AIRMASS WILL WORK IN FOR THE MID
WEEK PERIOD ESPECIALLY ACROSS THE INTERIOR AND DEPENDING ON THE
AMOUNT OF DRY AIR THAT MAKES IT THIS FAR SOUTH RHS COULD DROP
BELOW 40 PERCENT IN SOME AREAS.
&&
.HYDROLOGY...
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS APPEAR
POSSIBLE ACROSS THE NORTHERN HALF OF THE CWA TODAY...GENERALLY
ALONG AND NORTH OF ALLIGATOR ALLEY. THIS HOWEVER IS SOMEWHAT
UNCERTAIN AND DEPENDANT ON EVOLUTION OF THE CONVECTIVE CLUSTER
MOVING ONSHORE ACROSS THE GULF COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 82 74 85 70 / 90 70 70 50
FORT LAUDERDALE 83 76 86 72 / 80 70 70 40
MIAMI 82 76 86 73 / 70 60 60 40
NAPLES 83 73 84 70 / 90 50 60 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR AMZ630-
AMZ650-AMZ651-AMZ670-AMZ671.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR GMZ676.
&&
PUBLIC/MARINE/FIRE WX: STRASSBERG
AVIATION: JRHazardous weather outlook, Oct 23, 9:54 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 954 PM EDT THU OCT 23 2008 FLZ063-066>075-168-172>174-241700- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 954 PM EDT THU OCT 23 2008 ...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. THE MAIN IMPACT FROM THESE STORMS WILL BE OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAINS. WIND: A FEW OF THE SHOWERS AND STORMS MAY PRODUCE GUSTY WINDS OF 25 TO 30 KNOTS OVER THE MARINE AREAS. FLOODING: LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE TONIGHT WHICH COULD LEAD TO MINOR STREET FLOODING OR FLOODING OF LOW LYING AREAS. WAVES: SEAS OF 7 TO 8 FEET ARE EXPECTED OVER THE ATLANTIC WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE ATLANTIC BEACHES ON FRIDAY. A RISK FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY WITH LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL BEING THE MAIN IMPACTS. GULF STREAM SEAS WILL DECREASE TO BELOW 6 FEET SATURDAY MORNING AND REBUILD TO AROUND 7 FEET MONDAY THROUGH WEDNESDAY DUE TO NORTH WINDS EXPECTED BEHIND A COLD FRONT WHICH IS FORECAST TO MOVE ACROSS THE AREA LATER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 3:00 PM EDT | Small Craft Advisory for Hazardous Seas | MFL | 19 hr |
Nearby
Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.